FDA Says Herbal Tea Linked to SeizuresSep 10, 2003 | AP The Food and Drug Administration is warning consumers not to drink teas brewed from the herb star anise, as it investigates reports of people, including 15 infants, suffering seizures after ingesting them.
There are two types of star anise. Chinese star anise, a popular spice, is known to be safe to consume. Japanese star anise, a well-known poison, is supposed to be used for decorative purposes only.
Star anise tea sometimes is used as a folk remedy for infants with colic, but the FDA said there's no scientific evidence that it treats any ailment. Consumers shouldn't brew it, the FDA said, especially until the seizure question is cleared up.
The FDA said that in dried and ground form, the Chinese and Japanese star anise leaves used to brew tea look identical. The agency is investigating whether tea importers or consumers got them mixed up.
A Miami doctor alerted the FDA to the problem after noticing a spate of infants suffering seizures after being given the folk remedy. The FDA then contacted poison control centers and ultimately counted about 40 reports of seizures among tea drinkers, both children and adults, in recent years.
Similar outbreaks occurred in Europe several years ago, which set up controls to make sure only safe Chinese star anise was imported for food, said the FDA's Dr. David Acheson. The agency is about to monitor imports to see if the toxic Japanese form is coming into this country inappropriately labeled as a food.
The FDA's warning is only for star anise tea, not the herb when used as a spice.